On approximation by linear operators: improved estimates

Authors

  • Heinz H. Gonska University of Duisburg, Germany

Keywords:

quantitative approximation, direct estimates, (positive) linear operators, almost lattice homomorphisms, moduli of continuity of order 1 and 2, Bernstein operators and the associated semigroup, Meyer-König operator, Zeller operator, Hermite-Fejér operator
Abstract views: 236

Abstract

The present paper describes a unified approach to quantitative approximation theorems for certain linear operators L including positive linear ones. It is shown for so-called almost lattice homomorphisms A that the difference \((L-A)(f,x)\) can be estimated in terms of a certain three parameter functional \(\Omega\). This functional is in turn bounded from above by various classical seminorms such as (modifications of) moduli of continuity of order 1 and 2. There is a large variety of opportunities to combine results of this paper in order to arrive at direct quantitative assertions. Several examples show that the general theory implies a number of results which improve those known so far.

Downloads

Download data is not yet available.

References

Alkemande, J. A. H., The second moment for the Meyer-König and Zeller operators, Report 83-01, Delft University of Technology, Delft, 1983.

Berens, Hubert; Lorentz, George G. Inverse theorems for Bernstein polynomials. Indiana Univ. Math. J. 21 (1971/72), 693-708, MR0296579.

Brudnyĭ, Yu. A., On a method of approximation of bounded functions defined in an interval (in Russian), in: Studies in Contemporany Problems. Constructive Theory of Functions, Proc. Second All-Union Conference, Baku, 1962, I.I. Ibragimov, ed., Izdat. Akad. Nauk Azerbaidžan, SSR, Baku, 1965, 40-45.

DeVore, Ronald A. The approximation of continuous functions by positive linear operators. Lecture Notes in Mathematics, Vol. 293. Springer-Verlag, Berlin-New York, 1972. viii+289 pp., MR0420083, https://doi.org/10.1007/bfb0059493

DeVore, Ronald A. Degree of approximation. Approximation theory, II (Proc. Internat. Sympos., Univ. Texas, Austin, Tex., 1976), pp. 117-161. Academic Press, New York, 1976,MR0440865.

Gonska, H., Quantitative Aussagen zur Approximation dureh positive lineare Operatoren, Disseration, Universität Duisburg, 1979.

Gonska, H. H. A note on pointwise approximation by Hermite-Fejér type interpolation polynomials. Functions, series, operators, Vol. I, II (Budapest, 1980), 525-537, Colloq. Math. Soc. János Bolyai, 35, North-Holland, Amsterdam, 1983, MR0751020.

Gonska, Heinz H. On approximation of continuously differentiable functions by positive linear operators. Bull. Austral. Math. Soc. 27 (1983), no. 1, 73-83, MR0696645, https://doi.org/10.1017/s0004972700011497

Gonska, Heinz H.; Meier, Jutta A bibliography on approximation of functions by Bernstein type operators (1955-1982). Approximation theory, IV (College Station, Tex., 1983), 739-785, Academic Press, New York, 1983,MR0754423.

Knoop, H. B., Hermite-Fejér-Interpolation mit Randbedingungen, Habilitationsschrift Universität Duisburg, 1981.

Marsden, Martin; Schoenberg, I. J. On variation diminishing spline approximation methods. Mathematica (Cluj) 8 (31) 1966 61-82, MR0213791.

Mills, T. M. Some techniques in approximation theory. Math. Sci. 5 (1980), no. 2, 105-120, MR0592721.

Mitjagin B.S. -Semenov, E.M., Lack of interpolation of linear operators in spaces of smooth functions, Math. USSR Izvestija 11, 1229-1266, (1977), https://doi.org/10.1070/im1977v011n06abeh001767

Peetre, Jaak Exact interpolation theorems for Lipschitz continuous functions. Ricerche Mat. 18 1969 239-259, MR0265932 .

Schurer, F.; Steutel, F. W. The degree of local approximation of functions in C1[0,1] by Bernstein polynomials. J. Approximation Theory 19 (1977), no. 1, 69-82, MR0437992, https://doi.org/10.1016/0021-9045(77)90030-2

Schurer, F.; Steutel, F. W., On the degree of approximation of functions in C1[0,1] by the operators of Meyer-König and Zeller. J. Math. Anal. Appl. 63 (1978), no. 3, 719-728, MR0493083, https://doi.org/10.1016/0022-247x(78)90067-7

Stark, Eberhard L., Bernstein-Polynome, 1912-1955. (German. English summary) [Bernstein polynomials, 1912--1955] Functional analysis and approximation (Oberwolfach, 1980), pp. 443-461, Internat. Ser. Numer. Math., 60, Birkhäuser, Basel-Boston, Mass., 1981, MR0650296, https://doi.org/10.1007/978-3-0348-9369-5_40

Stark, E. L., 1. Nachtrag zu' Bernstein-Polynome, 1912-1955, Written communication, March, 1982.

Strukov, L. I.; Timan, A. F. Sharpening and generalization of some theorems of approximation by polynomials of S. N. Bernšteĭn. (Russian) The theory of the approximation of functions (Proc. Internat. Conf., Kaluga, 1975) (Russian), pp. 338-341, "Nauka", Moscow, 1977, MR0525557.

Strukov, L. I. - Timan, A. F., Mathematical expectation of continuous functions of random variables. Smoothness and variance, Siberian Math. J. 18, 469-474, (1978), https://doi.org/10.1007/bf00967038

Wolff, Manfred Über das Spektrum von Verbandshomomorphismen in C(X). (German) Math. Ann. 182 1969 161-169, MR0247511, https://doi.org/10.1007/bf01350319

Žuk, V. V. - Natanson, G. I., On the question of approximation in an integral metric of functions defined on an interval, Vestnik Leningrad Univ. Math. 12, 169-182, (1980).

Downloads

Published

1985-02-01

How to Cite

Gonska, H. H. (1985). On approximation by linear operators: improved estimates. Anal. Numér. Théor. Approx., 14(1), 7–32. Retrieved from https://ictp.acad.ro/jnaat/journal/article/view/1985-vol14-no1-art2

Issue

Section

Articles